Florida, 2014

Flash Flooding and Damaging Winds in Florida, April 29 to 30, 2014

April 29 to 30, 2014 · NWS MOB · 5 events in 3 counties and zones

A strong storm system brought record flooding along with severe thunderstorms that produced damaging winds and tornadoes to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$168 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong storm system brought record flooding along with severe thunderstorms that produced damaging winds and tornadoes to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 29, 4:24 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 29, 4:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT TUE APR 29 2014

.SHORT TERM...[TONIGHT AND WEDNESDAY]...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE ADJACENT GULF WATERS
OF LA...MS...AL AND NWFL MOVING NORTHEAST AT 40 TO 60 MPH. MOST OF
THE THUNDERSTORMS HAVE BEEN STRONG DURING THE LAST 4 HOURS BUT
REMAINING MOSTLY BELOW SEVERE LIMITS. FOR THE REST OF THIS AFTERNOON
AND TONIGHT EXPECT MORE DEVELOPMENT TO OCCUR FOR MOST AREAS AHEAD OF
A WEAKENING COLD FRONT APPROACHING FROM THE WEST. LATEST MESOSCALE
ANALYSIS FROM SPC SHOW MIXED LAYERED CAPES BETWEEN 500 AND 1000 J/KG
ACROSS MOST OF THE CWFA WITH 0-3 KM HELICITY VALUES BETWEEN 200 AND
450 M2/S2 FORECASTED TO GRADUALLY DECREASE THROUGH TONIGHT AS THE
COLD FRONT APPROACHES AND DAYTIME HEATING IS LOST. WHAT THIS MEANS
MOST OF THE WESTERN HALF OF THE FORECAST AREA WILL REMAIN UNDER THE
GUN FOR SEVERE WEATHER THROUGH ABOUT 06Z TONIGHT THEN SHIFT EAST
AFFECTING MAINLY THE EASTERN HALF OF THE CWFA THROUGH MOST OF THE WED
MORNING...DUE TO THE SLOW MOVEMENT OF THE MAIN UPPER LOW MEANDERING
OVER THE NORTHERN MS RIVER VALLEY AND GREAT LAKES REGION. WITH THIS
ADDITIONAL WATCHES AND WARNINGS WILL BE POSSIBLE THROUGH WED MORNING
WITH THE THREAT OF DAMAGING WINDS...LARGE HAIL AND TORNADOES. AS THE
COLD FRONT MOVES EAST OF THE FORECAST AREA LATE WED INTO WED NIGHT
SKIES SHOULD BEGIN TO CLEAR FROM WEST TO EAST WITH THE CHANCE FOR
SOME FOG TO DEVELOP MOSTLY DUE TO THE LIGHT WINDS AND A VERY
SATURATED GROUND. ALSO BELIEVE MOST AREAS WILL STILL HAVE CHANCE FOR
FLASH FLOODING THROUGH WED MORNING DUE TO THE COPIOUS AMOUNTS OF RAIN
THAT HAS FALLEN IN THE LAST 36 HOURS. AS A RESULT WILL CONTINUE WITH
A FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING. AS FOR TEMPS WILL LEAN
TOWARDS THE CURRENT MAV GUIDANCE THROUGH WED MAKING MINOR ADJUSTMENTS
ONLY FOR CONSISTENCY WITH SURROUNDING WFOS. 32/EE

.LONG TERM....WEAK SFC RIDGE BUILDS SLOWLY FROM WEST TO EAST ACROSS
THE DEEP SOUTH THROUGH THE REMAINDER OF THE WEEK WITH CONTINUED
TROUGHING IN THE MID TO UPPER LEVELS STRETCHING FROM THE GREAT LAKES
REGION TO SOUTHERN TX THROUGH EARLY SAT. WITH THIS SOME AREAS ALONG THE
COAST MOSTLY EAST OF PENSACOLA FL COULD SEE A FEW SHOWERS NEAR THE
COAST STRETCHING OFFSHORE THU THROUGH FRI. LATEST MODEL GUIDANCE
SHOWS THE MID LEVEL TROF AXIS MOVING EAST OF THE CWFA BY LATE SAT
AFTERNOON WITH BETTER DRYING IN THE MID TO UPPER LEVELS OVER THE
WEEKEND INTO EARLY NEXT WEEK. 32/EE

&&

.AVIATION...[29.18Z AND 30.00Z ISSUANCE]...LIFR TO IFR CONDITIONS
THROUGH 30.18Z FOLLOWED BY IFR TO MVFR CONDITIONS THROUGH 01.00Z.
EXPECT LOW CLOUDS WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MIDDAY WED THEN TAPERING OFF SLOWLY FROM WEST
TO EAST WED AFTERNOON. DUE TO A VERY SATURATED GROUND SURFACE AREAS
OF FOG WILL BE LIKELY OVERNIGHT TONIGHT POSSIBLY BECOMING DENSE AT
TIMES NEAR SUNRISE WED MORNING. WINDS WILL CONTINUE FROM THE SOUTH AT
10 TO 15 KNOTS LATE TONIGHT SHIFTING SOUTHWEST THEN WEST THROUGH WED
AFTERNOON. 32/EE

&&

.MARINE...A WEAK COLD FRONT WILL CONTINUE TO APPROACH FROM THE WEST
THROUGH TONIGHT THEN MOVE SLOWLY OVER THE MARINE AREA DURING THE DAY
ON WED. AHEAD OF THE FRONT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH A FEW STORMS POSSIBLY BECOMING
STRONG TO SEVERE THROUGH LATE WED MORNING. A MODERATE OFFSHORE FLOW
WILL EVENTUALLY DEVELOP IN THE WAKE OF THE FRONT WED NIGHT THROUGH
EARLY FRI FOLLOWED BY A LIGHT ONSHORE FLOW MOSTLY DURING THE
AFTERNOON AND EVENING HOURS LATE FRI THROUGH THE WEEKEND. SEAS AT 5
TO 7 FEET THROUGH TONIGHT WILL GRADUALLY SUBSIDE TO AROUND 4 TO 5
FEET LATE WED THROUGH FRI MORNING. SEAS AROUND 1 TO 2 FEET CAN BE
EXPECTED OVER THE WEEKEND. 32/EE

&&

.FIRE WEATHER...AN UNSETTLED WEATHER PATTERN CONTINUES IN THE FORECAST
AS A LARGE LOW PRESSURE SYSTEM MOVING SLOWLY EAST AND NORTHEAST OUT
OF THE PLAINS WILL KEEP A WARM...MOIST AND UNSTABLE AIR MASS IN PLACE
OVER THE CENTRAL GULF COAST THROUGH MID WEEK. A FRONTAL BOUNDARY
MOVES SLOWLY EAST ACROSS THE AREA ON WEDNESDAY. THE POTENTIAL FOR
SEVERE STORMS CONTINUES THROUGH TONIGHT. FREQUENT LIGHTNING ACTIVITY
LEVELS LIKELY IN STORMS ALONG WITH THE RISK OF LOCALLY HEAVY RAINS.
DAYTIME DISPERSION IS FORECAST TO BE GOOD THROUGH WEDNESDAY.

FOG POTENTIAL AND OTHER REMARKS...DUE TO A VERY SATURATED GROUND AREAS
OF FOG WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT FOR MOST ARRAS. LOCALLY
DENSE FOG WILL ALSO BE POSSIBLE IN SOME AREAS. PATCHY AREAS OF FOG WILL
ALSO BE POSSIBLE AFTER MIDNIGHT WEDNESDAY NIGHT. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  79  54  73  51 /  80  50  20  10  30
PENSACOLA   70  76  60  72  56 /  80  60  30  10  30
DESTIN      70  74  64  69  59 /  80  60  30  10  30
EVERGREEN   68  79  53  71  48 /  80  60  20  10  20
WAYNESBORO  60  77  49  70  47 /  60  20  10  10  10
CAMDEN      66  79  51  71  48 /  80  40  10  10  10
CRESTVIEW   72  81  58  74  49 /  80  60  30  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

     FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
     WILCOX...

FL...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

     HIGH RIP CURRENT RISK UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: CHOCTAWHATCHEE BAY...COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO
     60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM...

&&
Hazardous weather outlook, Apr 29, 10:00 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT TUE APR 29 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1100 AM CDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS FORECAST THIS
AFTERNOON AND EVENING. THE GREATEST RISK AREAS IS OVER INTERIOR
SOUTHEAST MISSISSIPPI AND GENERALLY NORTHWEST OF I-65.

CURRENT THINKING IS THAT INITIAL THUNDERSTORM DEVELOPMENT OCCURS
OVER INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA IN THE
NOON TO 2 PM CDT TIME FRAME WEST OF I-65. STORMS BEGIN AS ISOLATED
TO SCATTERED AND THEN BEGIN HEADING OFF TO THE NORTHEAST WHILE
EXPANDING IN AREAL COVERAGE DURING THE COURSE OF THE AFTERNOON AND
EVENING. MAIN IMPACTS INCLUDE  DAMAGING WIND GUSTS...TORNADOES (SOME
POSSIBLY STRONG) AND LARGE HAIL.

THUNDERSTORMS GRADUALLY SPREAD EAST OF I-65 THIS DURING THE MID
AFTERNOON AND EVENING...INCLUDING THE FLORIDA PANHANDLE. SEVERE
STORMS WILL REMAIN A POSSIBILITY.

THE THREAT FOR FLASH FLOODING CONTINUES ACROSS THE REGION THROUGH
TONIGHT. RAIN TOTALS OF 3 TO 5 INCHES HAVE ALREADY OCCURRED ACROSS
MUCH OF INLAND SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST
ALABAMA NEAR THE STATE LINE...WITH 1 TO 3 INCHES FURTHER EAST. AN
ADDITIONAL 2 TO 4 INCHES OF RAIN IS LIKELY THROUGH
TONIGHT...ESPECIALLY ALONG AND EAST OF THE I-65 CORRIDOR WITH
LOCALLY HIGHER TOTALS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH EARLY WEDNESDAY MORNING. HIGHER TOTALS ARE POSSIBLE
LOCALLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL LIKELY
PERSIST EAST OF I-65 THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT WILL
LIKELY BE REQUIRE THIS AFTERNOON AND TONIGHT IN SUPPORT OF SEVERE
WEATHER AND FLASH FLOODING.

GMZ630>635-650-655-670-675-301100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
545 AM CDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT DUE TO A STRONG ONSHORE FLOW AND
BUILDING SEAS.

STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE AFFECTING THE
GULF WATERS THIS AFTERNOON AND INTO THE EVENING. FREQUENT LIGHTNING
STRIKES...TORRENTIAL DOWNPOURS...AND LOCALLY HIGHER WINDS AND SEAS
CAN BE EXPECTED. AT LEAST SCATTERED STRONG THUNDERSTORMS PERSIST
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORMS WILL PERSIST ACROSS THE COASTAL WATERS WEDNESDAY MORNING. SOME
OF THE STORMS COULD BE STRONG. THUNDERSTORMS WILL END FROM WEST TO
EAST THROUGH THE DAY WITH THE PASSAGE OF A COLD FRONT.

In the hours before

Special weather statement, Apr 29, 1:38 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
238 PM CDT TUE APR 29 2014

ALZ061-063-292045-
UPPER MOBILE AL-LOWER MOBILE AL-
238 PM CDT TUE APR 29 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN
MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 345 PM CDT...

AT 234 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHICKASAW TO 3 MILES NORTHEAST OF TILLMANS CORNER
TO 4 MILES SOUTHWEST OF THEODORE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDTOWN MOBILE...     DOWNTOWN MOBILE...    CODEN...
  TILLMANS CORNER...    THEODORE...           SARALAND...
  PRICHARD...           REGIONAL AIRPORT IN WEST MOBILE...
  I65 AND US 45...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 3 AND 28. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 14.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

&&
Special weather statement, Apr 29, 2:21 PM CST, 2 hours 24 minutes before
ALZ051>053-MSZ067-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
321 PM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING EAST AFFECTING CHOCTAW COUNTY...
WASHINGTON COUNTY...WAYNE COUNTY...CLARKE COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WAYNESBORO...OR ABOUT 2 MILES NORTHEAST OF
CLARA...MOVING EAST AT 70 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRETNA...
ISNEY...AQUILLA...HEALING SPRINGS...LOPER...MILLRY...SILAS...
BOLINGER...CULLOMBURG...SOUWILPA...KOENTON...GILBERTOWN...
BARRYTOWN...BIGBEE...BLADON SPRINGS...CHAPPELL HILL...SILVER CROSS...
FRANKVILLE...WIMBLY...WOMACK HILL...LOU...SERVICE...WEST BEND...
COFFEEVILLE...WOODS BLUFF...WINN...MORVIN...OPINE...CHILTON AND GROVE
HILL

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Apr 29, 2:41 PM CST, 2 hours 4 minutes before
ALZ059-064-FLZ001>004-292130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 PM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ESCAMBIA COUNTY...
INLAND SANTA ROSA COUNTY...INLAND ESCAMBIA COUNTY...COASTAL ESCAMBIA
COUNTY...SANTA ROSA COUNTY...LOWER BALDWIN COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES NORTHWEST OF PENSACOLA...OR ABOUT 3
MILES EAST OF BARRINEAU PARK...MOVING NORTHEAST AT 50 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MOLINO...
BARTH...BOGIA...MCDAVID...PACE...CHUMUCKLA...CENTURY...BAGDAD...
MILTON...WAHL...ALLENTOWN...JAY...MILTON NEAR WHITING FIELD...
POLLARD...KEEGO...HAROLD...BERRYDALE...DIXONVILLE AND RIVERVIEW

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 40 TO 50 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Local storm report, Apr 29, 3:18 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 SW DOWNTOWN MOBILE    30.68N 88.07W
04/29/2014                   MOBILE             AL   PUBLIC

            FLOODING UP TO BUMPERS REPORTED ON VIRGINIA STREET NEAR
            LADD PEEBLES STADIUM.

&&

CL
Special weather statement, Apr 29, 4:06 PM CST, 39 minutes before
ALZ052-MSZ067-076-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
506 PM CDT TUE APR 29 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WASHINGTON
COUNTY...WAYNE COUNTY...GREENE COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF CHATOM...OR ABOUT OVER YELLOW
PINE...MOVING NORTHEAST AT 55 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CHATOM...
JORDAN...YARBO...LOPER...KOENTON...BIGBEE...SAINT STEPHRNS...
FRANKVILLE AND SILVER CROSS

THE PRIMARY THREAT FROM THIS STORM IS PEA TO PENNY SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Local storm report, Apr 29, 4:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      MIFLIN                  30.37N 87.61W
04/29/2014                   BALDWIN            AL   LAW ENFORCEMENT

            COUNTY ROAD 20 IN MIFLIN IS IMPASSIBLE DUE TO LAKE AT
            GLENLAKE ESTATES OVERFLOWING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Escambia

When
April 29, 4:45 PM CST to April 30, 8:00 AM CST
Where
Escambia County, 1.07 mi WSW of Gulf Beach to 1.08 mi W of Pensacola Beach
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$150 million
Reported by
Emergency Manager
Coordinates
30.295, -87.447

Central and southern Escambia county experienced historic flooding the night of April 29th into the early morning of April 30th. Nearly 2 feet of rain fell across portions of southern Escambia County. Pensacola International Airport recorded a storm total of 20.47 inches. 1687 residential homes suffered major flooding with 12 inches of water or more. 1518 residential homes suffered minor flooding with less than 12 inches of water. 13 homes were destroyed. 117 commercial businesses experienced major damage.

Widespread infrastructure damage, totaling $90 million, occurred with numerous roads, bridges, and drainage systems heavily damaged or destroyed.

Numerous water rescues took place during the height of the event due to the rapid rise of water. A 67 year old Pensacola woman drowned when her vehicle was submerged by flood waters on U.S. 29 near Cantonment, FL.

Flash Flood, Santa Rosa

When
April 29, 8:30 PM CST to April 30, 8:00 AM CST
Where
Santa Rosa County, 1.26 mi N of Wallace to 0.39 mi N of Floridale
Cause
Heavy Rain
Property damage
$16 million
Reported by
Emergency Manager
Coordinates
30.698, -87.179

Major to historic flash flooding took place on the evening of April 29th through the early morning of April 30th as 12 to 22 inches of rain fell across the southern half of Santa Rosa county. The highest measured rainfall was 20.39 inches 10 miles south of Milton by a CoCoRAHS observer.

Hundreds of homes and businesses experienced significant flooding with property damage estimated to be just under $10 million. The hardest hit areas included Milton, Gulf Breeze, and Navarre. In addition, widespread infrastructure damage to roads, bridges, and drainage systems was caused by the rapid rising flood waters. Infrastructure damage is estimated to have cost around $6 million.

Thunderstorm Wind, Okaloosa

When
April 29, 9:15 PM CST to 9:16 PM CST
Where
Okaloosa County, 1.91 mi ESE of Crestview
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
30.740, -86.570

A roof was blown off of a house at Duke Airfield just south of Crestview. Numerous trees were reported down.

Thunderstorm Wind, Okaloosa

When
April 29, 9:15 PM CST to 9:17 PM CST
Where
Okaloosa County, 1 mi S of Crestview
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
30.735, -86.600

Winds estimated at 80 mph downed large trees and ripped a roof off a house at Duke Airfield.

Flash Flood, Okaloosa

When
April 29, 10:00 PM CST to April 30, 9:00 AM CST
Where
Okaloosa County, 3.08 mi SW of Florosa to 1.65 mi ESE of Destin Ft Walton Arp
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
30.391, -86.759

Eight to foruteen inches of rain fell across Okaloosa County during the evening of April 29th and the early morning of April 30th. The rain resulted in widespread flash flooding across the county. 737 homes were damaged by flood waters. Numerous roads were impassable during the event, with several damaged or compromised by the fast moving flood waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Escambia2014-04-2967FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516957, 516956, 514171, 516950, 514210.